Colorado, 2019

Tornado and Hail in Colorado, September 6, 2019

September 6, 2019 · NWS BOU · 8 events in 4 counties and zones

Severe thunderstorms produced a combination of large hail and heavy rain over parts of Arapahoe, Clear Creek, Douglas and Jefferson counties. In Idaho Springs, a mudslide caused by a period of heavy rain and hail, pushed a debris flow across the deck of Two Bears Tap and Grill in Idaho Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced a combination of large hail and heavy rain over parts of Arapahoe, Clear Creek, Douglas and Jefferson counties. In Idaho Springs, a mudslide caused by a period of heavy rain and hail, pushed a debris flow across the deck of Two Bears Tap and Grill in Idaho Springs. Rock and mud forced the temporary closure of westbound I-70 at Floyd Hill as debris moved across the roadway. The slide also forced the closure of U.S. 40 from the top of Floyd Hill to U.S. 6. Elsewhere, severe thunderstorms produced hail from quarter to half dollar size. A brief tornado touched down in an open field near Highlands Ranch. A blast of lightning triggered a house fire in Douglas County, causing extensive damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 6, 10:10 AM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Sep 6, 10:10 AM MST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1110 AM MDT Fri Sep 6 2019

.UPDATE...
Issued at 1107 AM MDT Fri Sep 6 2019

There is some Stratus over the a good portion of the plains at
this time, but it is slowly eroding away.  The north central CWA
does not have any low cloudiness in place right now. There are
pretty high dew point values over the plains right now, mid 50s to
lower 60s F. This monring's 12Z sounding has a weak mid level cap
but the freezing level rose 300 feet from the previous (00Z)
sounding. Model CAPE is fair this afternoon across the much of the
CWA. I will go with 30-60%s pops for the CWA this afternoon and
evening. Not real excited about severe storms. There will be
stability issues in the low cloud areas initially.

&&

.SHORT TERM...(Today and tonight)
Issued at 343 AM MDT Fri Sep 6 2019

Cooler temperatures expected today behind the cold front with
low clouds spreading westward this morning beneath a mid cloud
deck in northeast upslope flow. Yet another shortwave embedded
within the upper ridge will act on modest monsoon moisture plume
to generate another round of thunderstorms across the mountains.
As these push eastward into the plains, they will encounter dew
points in the 50s and deep layer shears of around 30 kts which
will support one or two strong to severe thunderstorms during the
late afternoon and evening along the I-25 corridor. As they move
into more stable airmass across the plains, thunderstorm
strengths should weaken. Main threats with the stronger storms
across the Front range and I-25 corridor will be hail up to around
1 inch in diameter and wind gusts up to 60 mph.  A few lingering
showers will continue across the mountains into the overnight
hours with the approach of the next shortwave.    -KT

.LONG TERM...(Saturday through Thursday)
Issued at 343 AM MDT Fri Sep 6 2019

Next upper trough moves across northern CO early on Saturday. Some
drier air works in behind this wave during the afternoon which may
serve to limit afternoon convection some. Some isolated to scattered
thunderstorms will be possible during the afternoon but with
drying west to northwest winds spreading in behind the system in
the afternoon, this will limit storm strengths. May have to watch
the Palmer Divide this day as moisture lingers across southern
portions of the area and a marginally strong storm or two will be
possible given increased flow aloft and slightly better shears.
All in all, thunderstorm coverage should be less, and increasing
winds will help boost temperatures a few degrees over Fridays.

Another reinforcing cold front will push through northeast CO
Saturday night with winds swinging around from an easterly upslope
direction by afternoon advecting 50 dew points back westward over
the area. Another more potent upper trough will move northern CO
late in the day and this promises to be the most active day for
thunderstorms across the area. Scattered to numerous thunderstorms
will develop over the mountains and spread eastward into the
plains during the late afternoon and evening. With stronger flow
aloft should see deep layer shears running around 30-40 kts with
the potential for large hail and damaging winds with the stronger
storms. Low level jet cranks up Sunday night with the potential
for one or more clusters to spread eastward across the plains
through midnight.

Drier air works in behind this system for much of next week. Model
blends suggest at least isolated thunderstorms will be possible
over the mountains each day, though suspect that Monday will trend
drier with time. Another upper trough will move across the area on
Wednesday bringing another uptick in showers and thunderstorms and
another cold front passage across the plains Wednesday night.
Thursday looks fairly dry behind the front in spite of upslope
flow with the pattern definitely looking more fall like with
progressive systems and temperatures around or slightly below
normal. -KT

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1107 AM MDT Fri Sep 6 2019

Models show southeasterly winds for DIA much of today. They have
drainage patterns going by 06Z tonight. The current ceilings,
SCT-BKN015-025 should erode away by 19Z. There is a chance of
afternoon convection after 21Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.......RJK
SHORT TERM...099
LONG TERM....099
AVIATION.....RJK
Hazardous weather outlook, Sep 6, 10:16 AM MST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1116 AM MDT Fri Sep 6 2019

COZ030>051-071730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1116 AM MDT Fri Sep 6 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered to likely showers and thunderstorms will develop over
the mountains and foothills early this afternoon. They will move
across the plains by mid and late afternoon into this evening.
There could a few severe storms with 1 inch hail and or 60 mph
wind gusts over the plains. Brief heavy rainfall is also
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms will be possible on Saturday
with lightning, locally heavy rainfall, and gusty winds up to 40
mph possible. A stronger system will move across Colorado on
Sunday bringing a renewed threat for scattered thunderstorms, some
potentially severe, along the I-25 corridor and northeast plains
during the afternoon and evening.

Drier air will spread in for Monday through Thursday but
sufficient moisture will be present for at least isolated
thunderstorms across the mountains each day. Another fast moving
disturbance may bringing another increase in thunderstorm coverage
for Wednesday across the mountains and plains, with drier weather
returning for Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Sep 6, 12:40 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Denver CO
140 PM MDT Fri Sep 6 2019

COZ034-036-039-062030-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
140 PM MDT Fri Sep 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILPIN...NORTHEASTERN CLEAR CREEK
AND NORTHERN JEFFERSON COUNTIES UNTIL 230 PM MDT...

At 139 PM MDT, Doppler radar was tracking a strong thunderstorm near
Central City, or 29 miles west of Denver, moving east at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Western Lakewood, western Arvada, western Westminster, southwestern
Broomfield, western Wheat Ridge, Golden, Evergreen, Idaho Springs,
Central City, Morrison, Black Hawk, Rollinsville, Idledale, Rocky
Flats, White Ranch Open Space, Aspen Springs, Dumont, Red Rocks Park,
Bergen Park and Floyd Hill.

LAT...LON 3993 10557 3992 10540 3991 10539 3991 10513
      3963 10513 3974 10565
TIME...MOT...LOC 1939Z 280DEG 15KT 3983 10554

DANIELSON

The radar

The Denver radar (KFTG), 77 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 tornado, 1 lightning, 1 heavy rain. Local standard time, as filed.

Hail, Clear Creek

When
September 6, 1:02 PM MST
Where
Clear Creek County, 4.47 mi ESE of Idaho Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.730, -105.440

Hail, Jefferson

When
September 6, 1:13 PM MST
Where
Jefferson County, 1.38 mi N of Bergen Park
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.710, -105.360

Hail, Jefferson

When
September 6, 2:05 PM MST
Where
Jefferson County, 1.74 mi NW of Evergreen
Measured
1.25 in hail
Reported by
Public
Coordinates
39.650, -105.340

Hail, Jefferson

When
September 6, 2:10 PM MST
Where
Jefferson County, 2.97 mi SW of Tiny Town
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.570, -105.260

Tornado, Douglas

When
September 6, 2:35 PM MST
Where
Douglas County, 4.99 mi ESE of Highlands Ranch
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
39.530, -104.880

A weak tornado touched down briefly in an open field. No damage was observed.

Lightning, Arapahoe

When
September 6, 3:00 PM MST
Where
Arapahoe County, 2.64 mi NW of Centennial Airport
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
39.598, -104.883

Lightning caused extensive damage to a home.

Hail, Douglas

When
September 6, 3:40 PM MST
Where
Douglas County, 1.75 mi WNW of Larkspur
Measured
1.25 in hail
Reported by
Public
Coordinates
39.240, -104.910

Heavy Rain, Clear Creek

When
September 6, 4:00 PM MST to 4:30 PM MST
Where
Clear Creek County, 4.35 mi E of Idaho Spgs to 4.98 mi ESE of Idaho Spgs
Reported by
Broadcast Media
Coordinates
39.748, -105.438

Heavy rain and hail produced a mudslide that covered the back patio of a local restaurant. The slide swept away chairs and tables onto a nearby highway and inundated the deck with debris.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843382, 843383, 843384, 843385, 843387, 843432, 843386, 857093.